Alert archive / Minnesota / Red Flag Warnings in 2020

Red Flag Warning 2, NWS Duluth, MN

May 18, 20206 counties in Minnesota

NWS Duluth, MN issued this red flag warning at May 18, 2020, 3:42 AM CDT for 6 counties in Minnesota. It took effect at May 18, 2020, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 18, 2020, 3:42 AM CDT (08:42 UTC)
In effect from
May 18, 2020, 1:00 PM CDT
Expired
May 18, 2020, 7:00 PM CDT
In force
6 hr
Issued by
NWS Duluth, MN

Counties Aitkin County, MN, Carlton County, MN, Cass County, MN, Crow Wing County, MN, Itasca County, MN, Saint Louis County, MN

The radar

The Duluth radar (KDLH), 94 km from the middle of the area, began a volume at 08:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

International Fa, MN (KINL), launched 00:00Z, 8.7 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 00:00Z on 2020-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 00:00Z on 2020-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2430 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

197 
WWUS83 KDLH 180842
RFWDLH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Duluth MN
342 AM CDT Mon May 18 2020

...Dangerous fire weather conditions expected this afternoon...

.Building high pressure will continue to cause strong east winds 
and low relative humidity values across portions of northeast 
Minnesota today. There will be a corridor northwest of Lake 
Superior where the lakes moisture will not be "felt", but strong 
winds and low relative humidity will exist in the presence of dry 
fuels. Confidence has increased in critical fire weather 
conditions and the Fire Weather Watch has been replaced with a Red
Flag Warning. Please refrain from burning.

MNZ012-180945-
/O.CAN.KDLH.FW.A.0003.200518T1800Z-200519T0000Z/
Northern Cook and Lake-
342 AM CDT Mon May 18 2020

...FIRE WEATHER WATCH IS CANCELLED FOR WIND AND LOW RELATIVE
HUMIDITY FOR NORTHERN LAKE AND COOK COUNTIES...

The National Weather Service in Duluth has cancelled the Fire
Weather Watch.

Confidence has decreased in reaching critical fire weather 
conditions for northern Lake and Cook counties. However, near-
critical fire weather conditions are still expected. Please 
refrain from burning.

$$

MNZ019-026-035-181700-
/O.UPG.KDLH.FW.A.0003.200518T1800Z-200519T0000Z/
/O.NEW.KDLH.FW.W.0002.200518T1800Z-200519T0000Z/
Central St. Louis-South Itasca-Northern Aitkin-
342 AM CDT Mon May 18 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL
ST. LOUIS, SOUTHERN ITASCA, AND NORTHERN AITKIN COUNTIES...

The National Weather Service in Duluth has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 7 PM CDT this evening. The Fire
Weather Watch is no longer in effect.

* AFFECTED AREA...In Minnesota, Central St. Louis, South Itasca 
  and Northern Aitkin.

* WINDS...East 10 to 15 mph with gusts up to 25 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Please refrain from burning as fires can quickly 
  spread in these weather and fuel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of 
strong winds, low relative humidity, and warm temperatures can 
contribute to extreme fire behavior.

&&

$$

MNZ037-181700-
/O.NEW.KDLH.FW.W.0002.200518T1800Z-200519T0000Z/
Carlton and South St. Louis-
342 AM CDT Mon May 18 2020

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR SOUTHERN
ST. LOUIS AND CARLTON COUNTIES...

The National Weather Service in Duluth has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
from 1 PM this afternoon to 7 PM CDT this evening.

* AFFECTED AREA...In Minnesota, Carlton and South St. Louis.

* WINDS...East 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 24 percent.

* IMPACTS...Please refrain from burning as fires can quickly 
  spread in these weather and fuel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
3 follow-up statements
351 
WWUS83 KDLH 181650
RFWDLH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Duluth MN
1150 AM CDT Mon May 18 2020

...Dangerous fire weather conditions expected this afternoon...

.Building high pressure will continue to cause strong east winds
and low relative humidity values across portions of northeast
Minnesota today. There will be a corridor northwest of Lake
Superior where the lakes moisture will not be "felt", but strong
winds and low relative humidity will exist in the presence of dry
fuels.

MNZ019-026-035-037-190000-
/O.CON.KDLH.FW.W.0002.200518T1800Z-200519T0000Z/
Central St. Louis-South Itasca-Northern Aitkin-
Carlton and South St. Louis-
1150 AM CDT Mon May 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR FOR CENTRAL
ST. LOUIS, SOUTHERN ITASCA, AND NORTHERN AITKIN COUNTIES...

* AFFECTED AREA...In Minnesota, Central St. Louis, South Itasca, 
  Northern Aitkin and Carlton and South St. Louis.

* WINDS...East 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 20 percent.

* IMPACTS...Please refrain from burning as fires can quickly 
  spread in these weather and fuel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
228 
WWUS83 KDLH 181722
RFWDLH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Duluth MN
1222 PM CDT Mon May 18 2020

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY
EVENING...

.Strong easterly winds sustained at 15 to 20 mph with gusts near
30 mph, relative humidity of 20 to 25 percent, and high
temperatures in the 70s will combine with dry fuels to create
critical fire weather conditions this afternoon and early
evening across portions of northeast Minnesota. 

MNZ025-033-034-190000-
/O.EXA.KDLH.FW.W.0002.200518T1800Z-200519T0000Z/
North Cass-South Cass-Crow Wing-
1222 PM CDT Mon May 18 2020

...RED FLAG WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING FOR
WIND AND LOW RELATIVE HUMIDITY FOR CASS AND CROW WING COUNTIES...

The National Weather Service in Duluth has issued a Red Flag
Warning for wind and low relative humidity, which is in effect
until 7 PM CDT this evening.

* AFFECTED AREA...In Minnesota, North Cass, South Cass and Crow 
  Wing.

* WINDS...East 15 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* IMPACTS...Please refrain from burning as fires can quickly 
  spread in these weather and fuel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now....or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

MNZ019-026-035-037-190000-
/O.CON.KDLH.FW.W.0002.200518T1800Z-200519T0000Z/
Central St. Louis-South Itasca-Northern Aitkin-
Carlton and South St. Louis-
1222 PM CDT Mon May 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR CENTRAL ST. LOUIS, 
SOUTHERN ITASCA, AND NORTHERN AITKIN COUNTIES...

* AFFECTED AREA...In Minnesota, Central St. Louis, South Itasca, 
  Northern Aitkin and Carlton and South St. Louis.

* WINDS...East 10 to 20 mph with gusts up to 30 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* IMPACTS...Please refrain from burning as fires can quickly 
  spread in these weather and fuel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

PA
503 
WWUS83 KDLH 182038
RFWDLH

URGENT - FIRE WEATHER MESSAGE
National Weather Service Duluth MN
338 PM CDT Mon May 18 2020

...CRITICAL FIRE WEATHER CONDITIONS THIS AFTERNOON AND EARLY
EVENING...

.Strong easterly winds sustained at 15 to 20 mph with gusts near
35 mph, relative humidity of 20 to 25 percent, and high 
temperatures in the 70s will combine with dry fuels to create 
critical fire weather conditions this afternoon and early evening 
across portions of northeast Minnesota.

MNZ019-025-026-033>035-037-190000-
/O.CON.KDLH.FW.W.0002.000000T0000Z-200519T0000Z/
Central St. Louis-North Cass-South Itasca-South Cass-Crow Wing-
Northern Aitkin-Carlton and South St. Louis-
338 PM CDT Mon May 18 2020

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING
FOR WIND AND LOW RELATIVE HUMIDITY FOR PORTIONS OF NORTHEAST
MINNESOTA...

* AFFECTED AREA...In Minnesota, Central St. Louis, North Cass, 
  South Itasca, South Cass, Crow Wing, Northern Aitkin and 
  Carlton and South St. Louis.

* WINDS...East 15 to 20 mph with gusts up to 35 mph.

* RELATIVE HUMIDITY...As low as 22 percent.

* IMPACTS...Please refrain from burning as fires can quickly 
  spread in these weather and fuel conditions.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

PA

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before this red flag warning went out at May 18, 12:23 AM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, May 18, 12:23 AM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
1223 AM CDT Mon May 18 2020

.SHORT TERM...(This evening through Monday night)
Issued at 315 PM CDT Sun May 17 2020

Water vapor imagery this afternoon reveals a very well defined
cyclonic rotation over Iowa. Analyzing the surface observations
shows that the entire system is now vertically stacked which is
slightly sooner than model guidance suggested. Light rain showers
are continuing to fall along the southern extent of our CWA with the
majority of it now being confined to NW WI. Rainfall will begin to
taper off this evening and fully exit in the overnight hours. Breezy
conditions will also continue through into the evening hours as the
low pressure to our south propagates eastward. Subsidence builds in
behind the exiting system and is already apparent with the skies
beginning to clear across northwest MN. Cloud cover will continue to
disperse this afternoon and overnight from the northwest and slowly
into the southeast. Mostly clear skies tonight with lows dropping
into the 40s.

Monday will remain windy as high pressure ridges over Lake Superior
producing a strong gradient between the exiting low pressure system.
Skies will remain mostly clear and temperatures will be around 70.

.LONG TERM...(Tuesday through Sunday)
Issued at 315 PM CDT Sun May 17 2020

Tuesday through Thursday there is very little change in the
forecast. An omega blocking pattern holds an upper level ridge over
the region preventing any weather systems from advancing through the
Northland. Highs will climb into the mid 70s with cooler
temperatures radiating off of Lake Superior.

Later in the week the upper level low over the East Coast begins to
fill and an elongated upper level trough begins to usher the ridge
out of the the Midwest. A weak boundary pushes into Friday morning
carrying with it a moisture plume into the Northland. Low
instability is projected to accompany this first surge of weather
bringing the chance of isolated thunderstorms. There strong model
divergence going into next weekend. The current overall consensus is
that an upper level trough over the Rockies will have a few embedded
shortwaves propagate out ahead of it and produce some rain chances
for the Northland. A surface low will likely form in the Central
Plains and propagate eastward giving Sunday the higher chance of

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1223 AM CDT Mon May 18 2020

As high pressure slowly begins moving into the region, VFR
conditions will continue tonight through Monday. LLWS around 2000
ft AGL is likely around HYR overnight and into tomorrow morning.
Some weak LLWS is also possible around BRD and DLH terminals
overnight. Northeasterly winds will decrease overnight tonight
then increase throughout Monday morning and into the afternoon
with speeds of 15 to 20 knots and gusts between 20 to 30 knots.

&&

.MARINE...
Issued at 1020 PM CDT Sun May 17 2020

As a strong area of low pressure passes to the south, breezy
conditions will continue across western Lake Superior on Monday. A
Small Craft Advisory continues tonight until midnight from
Taconite Harbor through the Twin Ports and across the South Shore
for waves 3 to 5 feet. Winds and waves will diminish overnight
before increasing again early Sunday morning. Conditions will meet
Small Craft Advisory again on Monday over the same area with wind
gusts up to 30 knots and waves 4 to 6 feet. Light winds and small
waves are likely on Tuesday as high pressure moves into the
region.

&&

.FIRE WEATHER...
Issued at 620 PM CDT Sun May 17 2020

Expecting RH values in the 20's with wind speeds in the upper
teens with gusts to 25 to 30 mph and due to dry fuels, opted to
issue a fire weather watch for Monday afternoon. See Fire Weather
Watch for more details.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  43  60  42  60 /   0   0   0   0
INL  40  74  42  76 /   0   0   0   0
BRD  41  69  44  71 /   0   0   0   0
HYR  43  66  45  72 /  30   0   0   0
ASX  39  57  40  62 /  10   0   0   0

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...Fire Weather Watch from this afternoon through this evening for
     MNZ012-019-026-035.

LS...Small Craft Advisory from 9 AM this morning to 1 AM CDT Tuesday
     for LSZ121-142>148.

&&

SHORT TERM...Britt/Huyck
LONG TERM...Britt/Huyck
AVIATION...KL/JTS
FIRE WEATHER...Wolfe
MARINE...KL/Wolfe
Hazardous weather outlook, May 17, 10:13 PM CDT, 5 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
1013 PM CDT Sun May 17 2020

MNZ010-011-018-020-021-025-033-034-036>038-WIZ001>004-006>009-
190315-
Koochiching-North St. Louis-North Itasca-
Southern Lake/North Shore-Southern Cook/North Shore-North Cass-
South Cass-Crow Wing-South Aitkin-Carlton/South St. Louis-Pine-
Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
1013 PM CDT Sun May 17 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Near-critical fire weather conditions may occur over portions of
northeastern and north central Minnesota Monday afternoon.

Several rounds of scattered thunderstorms are possible Thursday
night through Saturday night. Severe weather is not anticipated

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed tonight.

LSZ121-140>148-190315-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
1013 PM CDT Sun May 17 2020

This Hazardous Weather Outlook is for portions of the Nearshore
waters of western Lake Superior.

.DAY ONE...Tonight

Waves 3 to 5 feet will continue over the southwest arm of Lake
Superior this evening and gradually subside tonight. A Small Craft
Advisory remains in effect until midnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Strong northeast winds of 15 to 20 knots with gusts to 30 knots
and waves 4 to 6 feet will develop once again on Monday over the
southwest arm of Lake Superior. A Small Craft Advisory is in
effect for Monday.

Strong northeast winds may develop Tuesday and Wednesday and
could create conditions hazardous to smaller vessels.

Several rounds of scattered thunderstorms are possible Friday
afternoon through Saturday night.

MNZ012-019-026-035-190315-
Northern Cook/Northern Lake-Central St. Louis-South Itasca-
Northern Aitkin-
1013 PM CDT Sun May 17 2020

This Hazardous Weather Outlook is for portions of northeast
Minnesota.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A fire weather watch is in effect for Monday for the potential for
dangerous fire conditions where fires may rapidly spread out of
control.

Several rounds of scattered thunderstorms are possible Thursday
night through Saturday night. Severe weather is not anticipated

.SPOTTER INFORMATION STATEMENT...

Skywarn spotter activation will not be needed tonight.

KL/Wolfe

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

The office that day

Everything else NWS Duluth, MN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 9:53 PM CDTSmall Craft AdvisoryDLH24 hr

Nearby

Red Flag Warnings in Minnesota, 2020Every red flag warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.